[Skip to Navigation]
Article
September 1988

Ceftazidime-lnduced Encephalopathy in a Patient With Renal Impairment

Author Affiliations

College of Pharmacy Clinical Division University of Texas at Austin Austin, TX 78712

Arch Neurol. 1988;45(9):936-937. doi:10.1001/archneur.1988.00520330010002
Abstract

To the Editor.  —Large doses of parenterally administered penicillin G may produce confusion, lethargy, twitching, multifocal myoclonus, and localized or generalized epileptiform seizures, particularly in patients with renal impairment.1-3 Cephalosporins, with chemical structures similar to the penicillins, have likewise been reported to cause encephalopathies3 with lethargy, disorientation, memory loss, asterixis, multifocal myoclonus, and tonic-clonic seizures (cefazolin4 and cephaloridine5). This report was prompted by the occurrence of encephalopathy in a patient with renal impairment on administration of intravenous ceftazidime, one of the newer third-generation cephalosporins.

Report of a Case.  —An 80-year-old man at our institution was treated for osteomyelitis with intravenous ceftazidime therapy following hip replacement surgery. Therapy was begun with a dosage regimen of intravenous ceftazidime 2 g every eight hours. The patient's serum creatinine level was 265.2 μmol/L (3.0 mg/dL) and his measured creatinine clearance was 0.58 mL/s (35 mL/min). His baseline mental status was

Add or change institution
×